Caffeine does not produce a true addiction because most users of this natural drug can stop if they choose, according to Vermont psychiatrist John Hughes, but you can suffer from withdrawal symptoms if you cease eating or drinking items containing the substance. The symptoms are not harmful in the long term, but you might not be able to function at your best level during the initial withdrawal phases.
Caffeine withdrawal is a recognized disorder caused by abruptly stopping your caffeine intake after consuming the chemical regularly. Caffeine is a naturally occurring drug with stimulant and psychoactive properties. The body gets used to caffeine's effects and reacts with physical symptoms if you stop ingesting it.
Caffeine withdrawal can bring on headaches and problems concentrating. You might feel weak because caffeine withdrawal can cause fatigue and mimics many flu-like symptoms. Common problems include muscle stiffness and soreness, nausea, vomiting, irritability and depression. These combined physical and mental effects can weaken you and impair your functioning.
Caffeine withdrawal symptoms start within 12 to 24 hours after you stop consuming the drug and hit their peak after a day or two. Weakness and other problems are worse during those first two days, then start to decline. The physical effects usually stop completely within nine days. You can also relieve caffeine withdrawal symptoms by drinking a caffeinated beverage, energy drink or other caffeinated product, but you will have problems if you stop your consumption again.
Caffeine withdrawal symptoms are the same from all sources of the drug, including chocolate, hot and iced tea, coffee, soft drinks, caffeinated pain medications, energy drinks and stimulant pills. The pharmacological properties of the substance are the same in all natural sources and are not altered when it is added to drinks and medications.
The physical symptoms of caffeine withdrawal are avoidable if you wean yourself off of the substance rather than stopping your intake completely. You are susceptible to withdrawal problems, including weakness-causing symptoms, from drinking as little as a cup or two of coffee or two cans of caffeinated soft drinks per day, so gradually replace caffeinated beverages with alternatives. For example, substitute some of your daily coffee with a decaffeinated version and slowly increase the decaffeinated portion each day. This approach decreases or eliminates fatigue and other unwanted physical effects.